Medication Safety Articles

 

Coming up with a name for a new medication isn’t as easy as one might think. Not only are drug makers looking for names that scream ‘take me’ and fix what ails you to consumers, the name also needs to stick in your doctor’s mind.

Many of us have hectic schedules and we sometimes struggle to get a good night’s rest. In fact, it is estimated that 40 million Americans suffer from chronic insomnia (sleeplessness) and an additional 20 million experience episodic insomnia. During these times, we commonly turn to sleep medicines.

Our database of reported medication errors now contains hundreds of cases of accidental mix-ups between adult and pediatric products used to immunize patients against diphtheria, tetanus, and pertussis (whooping cough). Several reports involve errors that affected numerous patients. In one report alone, 80 clinic patients were given the wrong vaccine. In all, these mix-ups may be affecting thousands of patients given that not all cases are reported to ISMP. We first reported this problem in 2006 (Institute for Safe Medication Practices. Adacel (Tdap) and Daptacel (DTaP) confusion. ISMP Medication Safety Alert! August 24, 2006).

The Food and Drug Administration (FDA) is warning of the potential risk of overdosing infants with liquid vitamin D.  Some liquid vitamin D supplement products on the market come with droppers that could allow parents and caregivers to accidentally give harmful amounts of the vitamin to an infant. These droppers can hold a greater amount of liquid vitamin D than an infant should receive. Parents and caregivers should only use the dropper that comes with the vitamin D supplement purchased.

People who wear contact lenses may assume that all multipurpose cleaning and disinfecting solutions used for rinsing and soaking lenses are the same. After all, they are stored side-by-side on supermarket and pharmacy shelves. But they are not all the same—particularly regarding how they are used—and serious injuries can occur if these products are used improperly.

The following recommendations are provided to you when chosing a pharrmacy for your services:

It was double trouble for a patient when she and her doctor both made errors and it led to a 4-fold overdose of an antidepressant medication, CELEXA (citalopram Hydrobromide). The patient was starting this medication for the first time and after three days she began to experience severe anxiety, agitation, nausea, and severe fatigue. She called her doctor about her symptoms. The error was identified when they reviewed the medication together and realized what was causing the problem – a medication error.

FDA has followed up on previous warnings on this website regarding cases where consumers accidentally swallowed a Benadryl (diphenhydramine) over-the-counter (OTC) product meant to be applied to skin, never ingested. The packaging and labeling of BENADRYL ITCH STOPPING GEL has been contributing to dangerous confusion.

The Food and Drug Administration (FDA) issued a warning about the increased risk of birth defects in babies if their mothers are taking valproate and related medicines, such as valproic acid and divalproex sodium (brand names include Depakote, Depakote ER, Depakote Sprinkle, Depacon, Depakene, and Stavzor) during their pregnancy.

Depakote (divalproex sodium) ER is a medicine used to treat seizure disorders, migraine headaches, and certain mental illnesses such as bipolar disorder. The "ER" part of the name stands for "extended release," meaning the contents of the medicine are released slowly, not all at once, after you take the medicine. So, Depakote ER should be taken just once a day.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work